Alert archive / Minnesota / Freeze Watches in 2017

Freeze Watch 1, NWS Twin Cities, MN

October 8, 201726 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this freeze watch at Oct 8, 2017, 2:33 PM CDT for 26 counties in Minnesota; 6 counties in Wisconsin. It took effect at Oct 10, 2017, 12:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2017, 2:33 PM CDT (19:33 UTC)
In effect from
Oct 10, 2017, 12:00 AM CDT
Expired
Oct 9, 2017, 2:53 AM CDT
In force
Issued by
NWS Twin Cities, MN
All 32 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 60 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS73 KMPX 081933
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
233 PM CDT Sun Oct 8 2017

MNZ041>045-047>059-061-063>068-073-WIZ014>016-023-025-027-090915-
/O.NEW.KMPX.FZ.A.0001.171010T0500Z-171010T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Anoka-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Redwood-Polk-Barron-Rusk-St. Croix-Dunn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Elk River, 
Cambridge, Center City, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Blaine, Stillwater, Granite Falls, 
Olivia, Hutchinson, Gaylord, Chaska, Redwood Falls, Osceola, 
Rice Lake, Ladysmith, Hudson, Menomonie, and Chippewa Falls
233 PM CDT Sun Oct 8 2017

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Freeze Watch, which is in effect from late Monday night through
Tuesday morning. 

* TEMPERATURE...upper 20s to lower 30s.

* IMPACTS...Subfreezing temperatures will end the growing season 
  and damage tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means subfreezing temperatures are possible. These
conditions could kill crops and other sensitive vegetation.

&&

$$

Borghoff
1 follow-up statement
463 
WWUS73 KMPX 090753
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
253 AM CDT Mon Oct 9 2017

MNZ041>045-047>059-064>066-073-WIZ014-015-091600-
/O.UPG.KMPX.FZ.A.0001.171010T0500Z-171010T1400Z/
/O.NEW.KMPX.FZ.W.0001.171010T0500Z-171010T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Redwood-
Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Elk River, 
Cambridge, Center City, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Granite Falls, Olivia, Hutchinson, 
Redwood Falls, Osceola, and Rice Lake
253 AM CDT Mon Oct 9 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Freeze Warning, which is in effect from midnight tonight to
9 AM CDT Tuesday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...lows in the upper 20s to lower 30s.

* IMPACTS...subfreezing temperatures will end the growing season 
  and damage tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other 
sensitive vegetation.

&&

$$

MNZ061-063-067-068-WIZ016-023-025-027-091600-
/O.UPG.KMPX.FZ.A.0001.171010T0500Z-171010T1400Z/
/O.NEW.KMPX.FR.Y.0004.171010T0500Z-171010T1400Z/
Anoka-Washington-Sibley-Carver-Rusk-St. Croix-Dunn-Chippewa-
Including the cities of Blaine, Stillwater, Gaylord, Chaska, 
Ladysmith, Hudson, Menomonie, and Chippewa Falls
253 AM CDT Mon Oct 9 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Frost Advisory, which is in effect from midnight tonight to
9 AM CDT Tuesday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...lows expected in the lower to middle 30s.

* IMPACTS...temperature sensitive outdoor plants may be killed if
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost are expected. 
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

MNZ060-062-069-070-074>078-082>085-091>093-WIZ024-026-028-091600-
/O.NEW.KMPX.FR.Y.0004.171010T0500Z-171010T1400Z/
Hennepin-Ramsey-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-Eau Claire-
Including the cities of Minneapolis, St Paul, Shakopee, Hastings,
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
River Falls, Prescott, Durand, and Eau Claire
253 AM CDT Mon Oct 9 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Frost Advisory, which is in effect from midnight tonight to
9 AM CDT Tuesday. 

* TEMPERATURE...lows expected in the mid to upper 30s.

* IMPACTS...temperature sensitive plants may be affected if left
  uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost are expected. 
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze watch went out at Oct 8, 11:41 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 8, 11:41 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1141 AM CDT Sun Oct 8 2017

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Sun Oct 8 2017

The short term concern is extent of cloud cover and timing of
front across the region. Also, if there is any chance of light
showers mainly over a small portion of west central Wisconsin this
afternoon.

Broad upper trough over the western CONUS this morning with strong
upper jet lifting off to the east over the north central states
into Canada. This right entrance region of the upper jet is
forcing s fair amount of mid clouds and perhaps some sprinkles
into northwest MN. This trend will continue today as a surface
cold front sweeps east across the cwa. As it moves into western WI
this afternoon and the trough translates east, a weak surface
wave will lift along the front and may be enough to enhance the
threat of a light shower/sprinkle into a small part of the
northeast cwa. It appears to remain dry enough to prohibit mention
of a low pop into that area for now. Mixing today should yield
highs in the low/mid 70s into west central Wisconsin with 60s over
MN with the passage of the front.

The trough drops southwest and deepens over the west and the upper
jet remains over the area through tonight. We expect more mid
clouds to move across the area during the night. If the jet can
enhance the mid level frontogenesis over the area we could see
some sprinkles or light rain lift northeast over the western cwa.
At the moment the lower levels are forecast to remain dry enough
to prohibit mention.

.LONG TERM...(Monday through Saturday)
Issued at 322 AM CDT Sun Oct 8 2017

Dry weather will continue for Monday but a few showers are
possible over far southern MN Monday night as isentropic lift is
heightened north of a low pressure center moving east over the
Mid-Mississippi River Valley region. However, the bigger story for
Monday night into Tuesday morning is the strong likelihood of a
widespread killing frost over much of central and southern
Minnesota. Temperatures are expected to drop into the lower to
middle 30s with light winds and sufficient moisture trapped under
the nightly inversion.

A weak wave will move through the central CONUS Tuesday afternoon
and evening which may bring isolated to scattered rain showers to
far southern MN into southwestern WI but otherwise appreciable
precipitation is not expected until the end of the week.

Temperatures will remain cool during the first half of the week
then go on a warming trend to above normal levels late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1140 AM CDT Sun Oct 8 2017

Any aviation weather impacts will be out of MPX forecast area
this afternoon. Only concern is timing of cold frontal passage in
west central Wisconsin. Currently the cold front/wind shift line
was in the western Twin Cities Metro area. This front will move
through KMSP by 17-18z. KRNH will have frontal passage between
19-20z, with KEAU between 22-23z. As the winds shift, a few gusts
of 16-20 kts are possible. Otherwise, cigs will be at above 10k.

KMSP...

No additional concerns.

/OUTLOOK FOR KMSP/

Tue...VFR. Wind NE 5 kts.
Wed...VFR. Wind SE 5-10 kts.
Thu...VFR. Wind S 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Oct 8, 1:01 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
101 PM CDT Sun Oct 8 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
101 PM CDT Sun Oct 8 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Minor river flooding is ongoing at the Cottonwood River at New
Ulm and the South Fork Crow River below Mayer. Please refer to
the flood warnings for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A widespread frost is expected Tuesday morning for much of west
central and central Minnesota, with areas of frost across the rest
of southern Minnesota, and west central Wisconsin.

Minor river flooding continues to be a threat. The rivers with
the greatest potential to flood include the Cottonwood, Redwood,
Upper Crow, Rum, and Snake Rivers as well as smaller creeks and
tributaries that feed them. At this time, only minor flooding
would be expected. We also will be watching the mainstem
Minnesota and Mississippi Rivers for possible minor flooding
early next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:17 AM CDTRiver Flood WarningMPXWright7 days

Nearby

Freeze Watches in Minnesota, 2017Freeze Watches in Wisconsin, 2017Every freeze watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.